Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 6, NWS Tucson, AZ

July 15, 2010Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2010, 6:02 PM MST for Pima County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2010, 6:02 PM MST (01:02 UTC)
Expired
Jul 15, 2010, 6:23 PM MST
In force
21 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4142 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 15, 2:55 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST THU JUL 15 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT SEVERAL DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY. THE BEST CHANCE FOR THUNDERSTORMS TODAY
WILL BE OVER THE HIGHER TERRAIN AND AREAS SOUTH OF TUCSON. BOTH
DAYTIME AND NIGHTTIME TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
NORMAL AS WELL.

&&

.DISCUSSION...SCATTERED CONVECTIVE COVERAGE FROM TUCSON-NOGALES
WEST SO FAR THIS AFTERNOON. A FEW STRONG STORMS OVER CENTRAL PIMA
COUNTY...UPPER DISTURBANCE OVER SOUTHERN CALIFORNIA IS CERTAINLY
HELPING SHEAR AND STORM ORGANIZATION IN THIS AREA. MODELS CONTINUE
TO SHOW MCS DEVELOPING OVER NORTHERN SONORA THIS EVENING WITH
OUTFLOW MOVING NORTH THROUGH SANTA CRUZ AND COCHISE COUNTIES DURING
THE LATE EVENING. HAVE UPPED POPS TO NEAR LIKELY CATEGORY NEAR THE
BORDER TO REFLECT THIS. TEMPS HAVE WARMED WELL ABOVE MOST GUIDANCE
WITH 108 DEGS REACHED SO FAR. GOOD STORMS ALSO OVER THE RIM AND BACK
INTO NEW MEXICO WITH POSSIBLE SOUTHWEST MOVING OUTFLOW...WHICH IS
PROGGED BY A FEW OF THE WRF CORES.

TODAY AND TONIGHT...THIS MORNINGS TUS SOUNDING WAS SOMEWHAT
INFLUENCED BY LEFT OVER DEBRIS CLOUDINESS FROM CONVECTION OVER
SONORA DURING THE NIGHT. AS A RESULT A BIT OF WARMING SHOWS UP
BETWEEN 500-300 MB. WE HAVE ALSO SEEN SOME WARMING BELOW 750
MB...WHICH ALONG WITH INCREASED SUNSHINE TODAY WILL LEAD TO WARMER
SURFACE TEMPERATURES. CURRENT FORECAST GOES FOR 105 DEGS
TODAY...SOME OF THE GUIDANCE SHOOTS FOR 107 AND TODAYS HIGH WILL BE
DEPENDENT HOW EARLY CONVECTION AND ASSOCIATED CLOUD COVER DEVELOPS.
12Z BUF NAM SOUNDINGS ARE QUITE UNSTABLE FOR THE AFTERNOON WITH A
CAPE OF 1500 J/KG...MY MODIFIED TUS SOUNDING WITH A HIGH OF 105 DEGS
AND DEWPOINT OF 52 DEG YIELDS AROUND 800 J/KG. THE MAIN DETERRENT
FOR AFTERNOON CONVECTION WILL BE LIGHT AND UNIDIRECTIONAL
FLOW...WHICH WILL TEND TO LIMIT STORM ORGANIZATION. ALTHOUGH...NAM
DOES SHOW SOME INCREASED SOUTHEAST FLOW 10-15 KTS...STILL NOT GREAT.
OVERALL...EXPECT A VERY SIMILAR DAY AS YESTERDAY MAYBE SLIGHTLY MORE
COVERAGE ESPECIALLY NEAR THE SONORA BORDER AND OVER THE WHITE
MOUNTAINS...STORM MOTIONS WILL BE SOUTHEAST TO NORTHWEST LESS THAN
10 MPH. CURRENT POPS ARE VERY MUCH IN LINE WITH MY THINKING AND NO
MORNING UPDATE WILL BE NEEDED.

FRIDAY...A MUCH MORE FAVORABLE FLOW PATTERN WILL DEVELOP FRIDAY
AFTERNOON AND EVENING WITH DISTURBANCE PASSING TO OUR SOUTH OVER
SONORA. THE BEST FLOW WILL BE SEEN BETWEEN 5PM-2AM WITH 20-35 KTS OF
FLOW BETWEEN 600-500 MB. THIS WILL PROMOTE MUCH BETTER STORM
ORGANIZATION DURING THE AFTERNOON AND EVENING AND WILL CONTINUE TO
SHOW UPTURN IN POPS(40-60 PCT).

&&

.AVIATION...SCTD -SHRA/TSRA WITH CLOUD BASES 8-12KFT AGL. LCL CIGS
NEAR 5K FT AGL/VSBYS 2-4SM NEAR STRONGEST STORMS THRU 07Z. OTHERWISE
SCT-BKN CIGS ABOVE 15KFT AGL. DIURNALLY DRIVEN WINDS LESS THAN 12
KTS WITH OUTFLOWS IN EXCESS OF 40 KTS POSSIBLE IN/NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ABOVE NORMAL DAYTIME TEMPERATURES ARE EXPECTED INTO
EARLY NEXT WEEK. EXPECT AN UPSWING IN SHOWER AND THUNDERSTORM
ACTIVITY FRIDAY INTO EARLY NEXT WEEK AS WELL. EVEN THOUGH FIRE
WEATHER CONCERNS ARE MINIMAL DUE TO THE INCREASE IN HUMIDITY
VALUES...WINDS WILL BE GUSTY AND ERRATIC NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 15, 12:41 PM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST THU JUL 15 2010

AZZ019-029>035-161945-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1241 PM MST THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST ATMOSPHERE IS IN PLACE TODAY NEAR THE INTERNATIONAL
BORDER AND COMBINED WITH AFTERNOON HEATING...SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE DEVELOPING. SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AND LOCALIZED
HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS MAY
APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING PROBLEMS.
A THUNDERSTORM COMPLEX WILL LIKELY DEVELOP ACROSS NORTHERN SONORA
THIS EVENING. THUNDERSTORM OUTFLOWS FROM THESE STORMS WILL BE SENT
NORTH AND COULD KEEP ISOLATED SHOWER ACTIVITY GOING DURING THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH MORE FAVORABLE FLOW PATTERN WILL DEVELOP FRIDAY
AFTERNOON AND EVENING WITH A DISTURBANCE PASSING TO OUR SOUTH
OVER SONORA. THIS STRONGER FLOW WILL CONTINUE ON SATURDAY...EXPECT
STRONGER AND MORE WIDESPREAD STORMS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 15, 1:51 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
151 PM MST THU JUL 15 2010

AZZ032-152130-
TOHONO OODHAM NATION AZ-
151 PM MST THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 230 PM
MST...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF SELLS...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...SOUTH KOMELIK...
VAMORI...TOPAWA...COWLIC AND ARTESA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3177 11209 3194 11187 3169 11165 3157 11181
TIME...MOT...LOC 2050Z 137DEG 8KT 3169 11180

CS
Special weather statement, Jul 15, 2:43 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST THU JUL 15 2010

AZZ031-032-152230-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
243 PM MST THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 330 PM
MST...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF SELLS...MOVING NORTHWEST AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KUPK...SANTA CRUZ AND
PISINIMO.

LAT...LON 3193 11246 3210 11223 3181 11197 3170 11211
TIME...MOT...LOC 2143Z 133DEG 6KT 3179 11210

CS
Special weather statement, Jul 15, 3:46 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST THU JUL 15 2010

AZZ031-032-152330-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
346 PM MST THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 338 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHWAY 86 ABOUT 10 MILES EAST OF WHY...OR
35 MILES NORTHWEST OF SELLS...MOVING NORTHWEST AT 5 TO 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PORTIONS OF HIGHWAY
86...GUNSIGHT...KUAKATCH AND WHY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3213 11282 3244 11271 3226 11225 3200 11241
TIME...MOT...LOC 2243Z 109DEG 11KT 3218 11244

MEYER
Special weather statement, Jul 15, 5:44 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST THU JUL 15 2010

AZZ033-160130-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
544 PM MST THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
630 PM MST...

AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF TUCSON...MOVING NORTHWEST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SABINO CANYON...MOUNT
LEMMON/SUMMERHAVEN AND CATALINA FOOTHILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3233 11099 3252 11081 3233 11059 3219 11072
TIME...MOT...LOC 0043Z 129DEG 5KT 3231 11074

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:44 PM MSTSpecial Weather StatementTWC46 min
Jul 15, 6:11 PM MSTSpecial Weather StatementTWC49 min
Jul 15, 6:16 PM MSTFlash Flood WarningTWCPima61 min
Jul 15, 6:20 PM MSTAreal Flood AdvisoryTWCPinal115 min
Jul 15, 6:51 PM MSTSpecial Weather StatementTWCGraham39 min
Jul 15, 8:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 16, 12:59 PM MSTSpecial Weather StatementTWC46 min
Jul 16, 1:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 16, 2:58 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.